Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Topeka, KS

March 6, 2017Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 6, 2017, 5:53 PM CST for Jackson County, Pottawatomie County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 5:53 PM CST (23:53 UTC)
Expired
Mar 6, 2017, 6:30 PM CST
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 6:00 PM CSTTORNADO 0Sw St. Marys, KSTHIS IS NOW PART OF THE INTERMITTENT TORNADO TRACK THAT EXTENDED FROM 3 MILES SOUTH OF ST GEORGE TO NEAR THIS LOCATION.
Mar 6, 6:01 PM CSTTORNADOSw St. Marys, KSVIDEO SHOWING TORNADO ON THE GROUND JUST SOUTHWEST OF ST. MARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 2:27 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KTOP 062353 RRA
SVRTOP
KSC085-149-070030-
/O.NEW.KTOP.SV.W.0007.170306T2353Z-170307T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
553 PM CST MON MAR 6 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pottawatomie County in northeastern Kansas...
  Jackson County in northeastern Kansas...

* Until 630 PM CST

* At 552 PM CST, severe thunderstorms were located along a line
  extending from 4 miles southeast of Onaga to Belvue, moving 
  northeast at 45 mph. There are tornado warnings in effect for 
  portions of this line of severe storms.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holton, St. Marys, Hoyt, Mayetta, Belvue, Emmett, Denison, Delia
  and Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Kansas.

LAT...LON 3942 9557 3942 9559 3922 9559 3922 9604
      3914 9604 3916 9609 3916 9606 3918 9607
      3920 9611 3919 9612 3919 9618 3921 9618
      3920 9621 3921 9624 3918 9627 3919 9629
      3942 9620 3955 9557
TIME...MOT...LOC 2352Z 243DEG 41KT 3944 9611 3921 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:42 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 6, 5:42 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
542 PM CST Mon Mar 6 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CST Mon Mar 6 2017

Intense upper trough working east across the Northern Rockies with
a smaller-scale wave swinging southeast into the High Plains. Dryline
had pushed through Concordia at 20Z with dewpoints in eastern Kansas
still in the mid to upper 50s despite intense mixing. Deep west to
southwest flow behind the dryline leading to some blowing dust to
the west and northwest, but cold front was not far behind with
northwest winds into Phillipsburg at 20Z.

On the large scale, winds continue to be the main story. HRRR has
been fairly close with trends over the past few hours and has been
hitting at gusts topping 50kts in north central Kansas in the late
afternoon. Latest runs backing off of the extent and coverage of
this however, and given observations to the west, will continue with
the Advisory into the early evening.

Storm chances still looking rather good with CIN diminishing and
dryline and front coming in. Obviously lots of deep shear is in
place, with some veering for storm organization. Early storms should
still be able to be discrete at least initially, but increasing
forcing should bring a more linear mode toward evening. Enough low
level shear for a tornado risk with the early storms too, and with a
slightly slower dryline trend, the time for tornadogenesis in this
area is increasing, though mitigated by right moving supercell
motions around 45kt. The early evening will bear close watching for
severe storms, with the front's progression through the area by late
evening ending storm chances.

.LONG TERM...(Tuesday night through Monday)
Issued at 218 PM CST Mon Mar 6 2017

By Tuesday, the mid-level trough axis will be shifting east of the
area with northwesterly flow aloft still in place across the
Northern and Central Plains.  At the surface, low pressure will
extend across the Northern Plains with high pressure tracking into
Oklahoma and Texas.  Models show a pressure gradient remaining in
place over the region through the day, resulting in breezy westerly
winds.  These strong winds combined with dry conditions will lead to
another day of extreme fire weather conditions for the entire
outlook area.  See the Fire Weather section below for further
details.  While these westerly winds will result in cooler
conditions for Tuesday, high temperatures will still be above the
seasonal normals in the upper 50s/low 60s.

Dry conditions will continue through mid-week as northwest-to-
southeast oriented zonal flow sets up over the central U.S.  With
surface high pressure advancing into the southeastern U.S., a
warming trend is expected Wednesday and Thursday as winds shift to
the south, pushing high temperatures back into the mid 60s to low
70s.  There is a chance for some scattered showers and isolated
thunderstorms Thursday afternoon into Thursday evening across east
central KS as a front slides southward over the area.  Cooler
conditions are expected by Friday as expansive surface high pressure
builds from the Northern Plains southward into the Central Plains
behind the exiting front.  This cooling trend will continue into the
weekend as a mid-level trough dives into the Central Plains with
northerly winds keeping high temperatures only in the mid 40s to low
50s.  By early Saturday morning, models show two disturbances: one
across the Northern Plains in association with the mid-level trough,
and the second over Oklahoma as surface low pressure lifts
northward.  Models show these two disturbances converging over the
CWA early Saturday morning with precipitation tracking eastward out
of the area by the evening.  With early morning temperatures
Saturday morning near the freezing mark around the KS/NE border,
there is the potential for a rain/snow mix across far northern KS
before transitioning to all rain by mid/late morning.  The next
chance for precipitation may be Sunday night into Monday, however
the ECMWF keeps this system further north of the CWA while the
GFS/Canadian track it over the area.  A rain/snow mix would be
possible once again over far northern KS Monday morning as
temperatures drop to near freezing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 542 PM CST Mon Mar 6 2017

Broken line of TSRA to impact TOP and FOE in next 2 hours. Gusty
winds and brief MVFR/IFR anticipated. Winds again become the main
challenge with speeds picking up after 14Z.

&&

.FIRE WEATHER...
Issued at 218 PM CST Mon Mar 6 2017

Today:  Very strong winds with falling RHs bring extreme fire
danger to mainly western and central locations through sunset.
Exact location of RH values falling below 20% is not certain, but
any trimming of the Warning would lead to a poor message at this
point.

A tight pressure gradient will remain in place over the region on
Tuesday, resulting in breezy westerly winds gusting upwards of 30-
40mph.  Model soundings show very dry conditions in place over the
entire region with dewpoints generally in the teens. Despite
slightly cooler high temperatures (in the upper 50s to low 60s),
these low dewpoints will be enough to cause RH values to plunge into
the 14 to 18 percent range during the afternoon.  The combination of
these dry conditions and gusty winds will result in extreme fire
danger conditions across the entire CWA.  As a result, the Fire
Weather Watch has been upgraded to a Red Flag Warning for the entire
area.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ008>012-
020>024-034>038.

Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...65
FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
231 PM CST Mon Mar 6 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-072045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
231 PM CST Mon Mar 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe weather...
There is a chance for strong to severe thunderstorms mid afternoon
through early this evening. Scattered storms are expected to
develop generally east of a line from Council Grove to Manhattan
to Seneca, with the better chances for severe storms being along
and east of an Emporia to Silver Lake to Hiawatha line. Storms
may initially be discrete before congealing into a line. All
severe hazards will be possible with any discrete storms that
develop, including damaging straight line winds, large hail, and
tornadoes. Thunderstorm chances end from west to east this
evening.

Fire weather...
Extreme fire danger will continue through this afternoon over
central, north central, and portions of northeast Kansas. A Red
Flag Warning remains in effect for locations along and west of a
line from Council Grove to Holton to Hiawatha.

Strong Winds...
Winds will be strong out of the south to southwest
at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds
will become more westerly in north central Kansas late this
afternoon. These winds may pose a hazard to high profile vehicles
and blow around unsecured objects. A Wind Advisory is in effect
through 8 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Red Flag Warning is in effect for the entire outlook area Tuesday
afternoon as extreme fire danger conditions are expected due to
dry conditions and very gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight for locations
east of a Herington to Manhattan to Seneca line.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Mar 6, 5:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 W OLSBURG             39.43N 96.63W
03/06/2017  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL WITH ISOLATED QUARTER SIZE HAIL.

&&

HENNECKE
Local storm report, Mar 6, 5:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             MANHATTAN               39.18N 96.57W
03/06/2017  E1.00 INCH       RILEY              KS   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY EM IN MANHATTAN

&&

BBARJEN
Local storm report, Mar 6, 5:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     9 S MANHATTAN           39.05N 96.57W
03/06/2017                   GEARY              KS   EMERGENCY MNGR

            SEMI OVERTURNED NEAR EXIT 313 AT 177 AND I-70.

&&

BBARJEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:40 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more20 hr
Mar 6, 2:42 PM CSTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more29 hr
Mar 6, 4:36 PM CSTSevere Thunderstorm WarningTOPMarshall39 min
Mar 6, 5:11 PM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie49 min
Mar 6, 5:23 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley52 min
Mar 6, 5:24 PM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha51 min
Mar 6, 5:31 PM CSTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee29 min
Mar 6, 5:37 PM CSTTornado WarningTOPPottawatomie38 min
Mar 6, 5:40 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie55 min
Mar 6, 5:53 PM CSTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Shawnee, Wabaunsee37 min
Mar 6, 5:58 PM CSTTornado Warning Tornado observedTOPJackson, Pottawatomie, Shawnee, Wabaunsee32 min
Mar 6, 5:59 PM CSTTornado WarningTOPWabaunsee31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.